Georgia, 2002

Damaging Wind in Georgia, May 13, 2002

May 13, 2002 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 13, 6:41 PM EST, 49 minutes earlier.

Area forecast discussion, May 13, 6:41 PM EST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
741 PM EDT MON MAY 13 2002

UPDATE...UPDATE FOR SEVERE THUNDERSTORM WATCH 304.

PREVIOUS DISC...
APPROACHING COLD FRONT WILL BISECT MIDLANDS AROUND 00Z THEN JUST
ALONG THE COAST BY 06Z. VERY LITTLE GOING ON AT THIS TIME...BUT
ATMOSPHERE QUITE UNSTABLE AND EXPECT CONVECTION TO KICK OFF LATE
AFTERNOON/EVENING AS FRONT APPROACHES TO PROVIDE LIFT. WILL CONTINUE
TO MENTION POSSIBILITY OF SEVERE STORMS DUE TO SLIGHT/MODERATE RISK
ACROSS FORECAST AREA. ONCE FRONT SWEEPS OFFSHORE LATE TONIGHT COOLER
DRIER AIR MOVES IN FOR THE REST OF THE SHORT-RANGE PERIOD. EXPECTING
CLEAR SKIES TUESDAY THROUGH WEDNESDAY. GUIDANCE TEMPS CLOSE AND LOOK
GOOD.

CWF...PRES GRAD WILL BEGIN TO WEAKEN AFTER FRONT MOVES THRU WATERS
OVERNIGHT. WILL CONTINUE SCA CONDITIONS OVER WATERS TONIGHT AHEAD OF
APCHG CDFNT. WINDS AND SEAS SHOULD DROP OFF RATHERLY QUICKLY TUE SO
SCA CONDITIONS NOT EXPECTED ON TUE. HIGH PRES WILL THEN BUILD OVER
THE WATERS AND REMAIN THRU FRI WITH A WEAK PRES GRAD. WINDS BECOMING
NW ON TUE AND GENERALLY N/NE TUE NIGHT THRU WED AT 15 KTS OR LESS
THROUGHOUT.

CHS   61  78  54  80 /  50   0   0   0
SAV   62  80  54  82 /  50   0   0   0
CHL   62  78  54  80 /  50   0   0   0
NBC   61  78  54  80 /  50   0   0   0
RBW   58  80  53  82 /  50   0   0   0

.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT ALL SE GA
     ZONES.
     SMALL CRAFT ADVISORY FOR AMZ354-374.
SC...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT ALL SRN SC
     ZONES AND SC COASTAL WATERS.
     SMALL CRAFT ADVISORY FOR AMZ330-350-352.
     LAKE WIND ADVISORY FOR LAKE MOULTRIE TONIGHT.

WOODWORTH

In the hours before

Special weather statement, May 13, 5:45 PM EST, 1 hour 45 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-140600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
645 PM EDT MON MAY 13 2002

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THE EARLY MORNING HOURS
ACROSS SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA...

SOME CITIES IN THE RISK AREA INCLUDE SAVANNAH...STATESBORO AND
SYLVANIA IN GEORGIA AND CHARLESTON...BEAUFORT...MONCKS CORNER AND
WALTERBORO IN SOUTH CAROLINA.

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TONIGHT AND
MOVE TO THE COAST OVERNIGHT. A SQUALL LINE HAS DEVELOPED AHEAD OF
THE FRONT...AND IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT FROM
WEST TO EAST...CLEARING THE COAST AFTER MIDNIGHT. SOME OF THE STORMS
ALONG THE SQUALL LINE MAY CONTAIN LARGE HAIL OF 3/4 OF AN INCH OR
LARGER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE GREATEST THREAT
OF SEVERE WEATHER WILL OCCUR BETWEEN THE HOURS OF 9 PM AND 2 AM.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND
BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS.

IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT
OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER
SERVICE OFFICE AS SOON AS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH
Special weather statement, May 13, 5:45 PM EST, 1 hour 45 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-140600-

SEVERE WEATHER OUTLOOK...CORRECTED TIME OF EXPECTED WEATHER
NATIONAL WEATHER SERVICE CHARLESTON SC
645 PM EDT MON MAY 13 2002

...SEVERE THUNDERSTORMS POSSIBLE THROUGH THE EARLY MORNING HOURS
ACROSS SOUTHEAST GEORGIA AND SOUTH COASTAL SOUTH CAROLINA...

SOME CITIES IN THE RISK AREA INCLUDE SAVANNAH...STATESBORO AND
SYLVANIA IN GEORGIA AND CHARLESTON...BEAUFORT...MONCKS CORNER AND
WALTERBORO IN SOUTH CAROLINA.

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST TONIGHT AND
MOVE TO THE COAST OVERNIGHT. A SQUALL LINE HAS DEVELOPED AHEAD OF
THE FRONT...AND IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT FROM
WEST TO EAST...CLEARING THE COAST AFTER MIDNIGHT. SOME OF THE STORMS
ALONG THE SQUALL LINE MAY CONTAIN LARGE HAIL OF 3/4 OF AN INCH OR
LARGER...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE GREATEST THREAT
OF SEVERE WEATHER WILL OCCUR BETWEEN THE HOURS OF 8 PM AND 1 AM.

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD MONITOR THE WEATHER AND REMAIN ALERT AND
BE PREPARED TO TAKE ACTION IN THE EVENT OF A WATCH OR WARNINGS.

IF SEVERE WEATHER IS OBSERVED...SPOTTERS...EMERGENCY MANAGEMENT
OFFICIALS OR DISPATCHERS SHOULD NOTIFY THE NEAREST NATIONAL WEATHER
SERVICE OFFICE AS SOON AS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
May 13, 7:30 PM EST
Where
Jenkins County, Herndon
Measured
50 kt (58 mph)
Reported by
UTILITY COMPANY
Coordinates
32.817, -82.133

Power l;ines down due to several trees and large limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296317.